Heavy Rain, Jasper
- When
- June 22, 12:25 PM CST to 2:55 PM CST
- Where
- Jasper County, Rensselaer Jasper Ar
- Reported by
- AWOS
- Coordinates
- 40.950, -87.180
Rainfall of 1.86 inches was measured in 2.5 hours.
Heavy rain caused flooding in parts of northwest Indiana during the afternoon of June 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy rain caused flooding in parts of northwest Indiana during the afternoon of June 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 12:07 PM CST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
107 PM CDT Fri Jun 22 2018
.UPDATE...
1138 AM CDT
More of the same this morning, especially north of I-80, where
efficient rain processes had produced one to even two inches.
Reports from DuPage County where there had been a concentrated
area indicated high water and quite a bit of mainly minor
flooding on roads. This broader axis of rain has eased in
intensity over the past half hour, but still some concern for
localized heavier rain amounts. This is why the watch was
extended, but if there is a continued noticeable downtrend, may
be able to cancel the watch a bit earlier than that.
The mainly stacked system is meandering its way eastward in
central Illinois toward the Indiana border. Different water vapor
imagery indicates a loss of deeper moisture across northwest
Indiana moving into northeast Illinois, lowering the shower
coverage to more scattered as well as introducing more drizzle.
Closer to the 1005mb low center, scattered convection has
developed including as far north as Gibson City to Fowler. This
convection is very slow moving as it is near the pivot point, so
some concern for flooding there given still very high absolute
moisture. Some high- resolution guidance produces over a couple
inches in/near Benton County this afternoon, so will be something
to watch. Further north, isolated convection may be seen toward
the far south metro and the I-80/90/94 corridors of northwest
Indiana.
Also, a non-zero brief and weak tornado chance remains across the
far southeast forecast area, basically where the current
convection is to Rensselaer and southward. Have seen a few rooted
cores/updrafts on radar indicative of vertical stretching, and
with some low-level convergence, albeit weak, cannot rule out a
brief spin up.
MTF
&&
.SHORT TERM...
323 AM CDT
Through tonight...
The main forecast concerns is with the heavy rain potential into
today.
Water vapor imagery channels this morning show the center of the
upper-low now over STL. Several smaller scale perturbations are
also noted shifting northwest over northern IL, along the
northeastern periphery of this upper-low. The latest VWP winds at
850 MB continue to indicate winds out of the southeast around 25
kt across the Chicago metro area, with a more easterly component
noted just north of the area into the Milwaukee area. Overall
this is resulting in a steady flow of moisture and isentropic
upglide into northern IL from the southeast ahead of the
approaching upper low. Deformation and frontogenesis is also
helping to focus the main area of showers across far northern IL.
It appears this process will continue through the morning, which
should tend to keep the better coverage of showers over far
northern IL, mainly north of I-88. Overall, the threat of
thunderstorms with this activity should remain low, but some very
efficient rainfall will likely occur from this showers as
precipitable water values continue to be up around 1.6". This
could result in some localized flooding issues. For this reason we
plan to hold onto the flood watch for now.
While my southern areas may remain precipitation free for a few
hours this morning, it does appear that more showers and even
thunderstorms will develop by this afternoon over my southeastern
counties (southeast of the Chicago metro) as the large upper low
shifts to near KLAF. With cold mid-level temperatures associated
with this upper-low, expect the possibility for some near surface
based CAPE to develop in spite of mainly cloudy skies across the
region. The main threat with these storms will again be very heavy
rainfall as precipitable water values remain AOA 1.6". Also can't
rule out some funnel clouds or a brief weak touch down over my
southeastern CWA with the upper low nearby this afternoon.
Some rap around showers looks to continue this evening as the
upper low gradually shifts towards the Ohio Valley. Precipitation
chances will drop off significantly across the area Friday night.
KJB
&&
.LONG TERM...
344 AM CDT
Saturday through Thursday...
A return to some sun is expected for the weekend, with overall
nice weather, albeit cool. Temperatures should be near 80 on
Saturday, and likely back into the lower 80s for Sunday. Cooler
conditions are likely along the shores of Lake Michgian due to an
onshore wind each day.
Active weather looks like it will make a return to the area for
Tuesday into Wednesday as our next more substantial mid-level
disturbance shifts across the Upper Midwest and into the western
Great Lakes. This feature looks to drive a surface warm front
over the area sometime on Tuesday, with warm and moist conditions
likely to make a comeback into the area in its wake. Overall, this
looks like a period when a couple of MCS's could impact the
region. Very heavy rainfall, and possibly some strong/severe
storms will have to be watch for during this period.
Later in the period, there are some signs that the summer heat
dome (upper ridge) may begin to build again across the central
CONUS. This could result in much warmer conditions over the area
later next week. The magnitude of this warmth locally will
ultimately depend on how strong the upper ridge ends up and hence
where the main belt of active weather (MCS's) will set up.
KJB
&&
.AVIATION...
For the 18Z TAFs...
The concerns for the Chicago area airports through Saturday are:
- IFR ceilings very gradually lifting to MVFR later this afternoon
or early this evening
- Scattered rain showers and patchy drizzle this afternoon and
possibly early this evening
- Potential for IFR ceilings to return later tonight into Saturday
morning
- Northeast winds becoming more toward due north overnight and
Saturday morning, then likely becoming north-northeast Saturday
afternoon
The earlier area of concentrated rain across northern Illinois has
since weakened, with more scattered showers and patchy drizzle
now. The drizzle where it occurs will likely reduce visibility and
possibly to 3SM or less. The scattered showers will become few and
far between into this evening before ending. IFR ceilings
presently in place should inch their way upward, especially if no
drizzle at that airport.
Indications are that ceilings will re-lower back to IFR, though
confidence on the timing of this is low. By later Saturday
morning, a more accelerated ceiling increase in height should
start to occur, with MVFR expected and possibly VFR by mid-
afternoon.
Northeast winds have shown sporadic gusts and that should
continue this afternoon before a gradual ease tonight. Winds will
back in direction toward due north overnight. There is likely to
be some variability between north-northwest and northeast winds on
Saturday through early afternoon, before a more north-northeast
wind settles in. Confidence on this is medium-high.
MTF
&&
.MARINE...
314 AM CDT
I did not make any changes to the Small Craft Advisory as
hazardous waves are still expected through tonight.
An upper-level low over Illinois will drift to the eastern Great
Lakes Saturday. I expect a persistent period of 15-20 kt N to NE
winds through the weekend. High pressure will then build across
the Great Lakes region Sunday night moving over New England
Tuesday. N to NE winds early next week become southeast to south
Monday night-Tuesday. Southerly winds will increase to 15-25 kt
as the high pushes east and a low moves over the upper Midwest.
Winds will become west behind the low's cold front Wednesday.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 until 4 AM Saturday.
Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022
until 3 PM Friday.
IN...Beach Hazards Statement...INZ001 until 4 AM Saturday.
Flash Flood Watch...INZ001-INZ002 until 3 PM Friday.
LM...Small Craft Advisory...nearshore waters
until 4 AM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1149 AM CDT Fri Jun 22 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 231700- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 1149 AM CDT Fri Jun 22 2018 /1249 PM EDT Fri Jun 22 2018/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Flooding Risk. Limited Thunderstorm Risk. High Swim Risk DISCUSSION... Rain will gradually dissipate in intensity north of I-80 through mid-afternoon. Localized flooding will continue in some places. Showers and thunderstorms across east central Illinois and into northwest Indiana will continue through the afternoon and be capable of localized flash flooding and brief funnel clouds. Breezy east northeasterly winds will produce dangerous swimming conditions along the Illinois and Lake County Indiana Lake Michigan shore. Many area rivers will continue to rise, some into flood. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Monday... Limited Thunderstorm Risk. Tuesday... Elevated Thunderstorm Risk. Limited Flooding Risk. Wednesday and Thursday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. DISCUSSION: A couple periods of thunderstorms will be possible late Monday night through early Wednesday. Some of these storms could be strong and also be heavy rainfall producers capable of producing localized flash flooding. Temperatures and humidity levels will be on the increase later in the week. This may result in heat indices climbing well into the 90s Wednesday and Thursday. Flooding is expected to continue along many area rivers into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving to the west at 5 to 10 mph. LMZ740>745-231700- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 1149 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Monday... Limited Thunderstorm Risk. Tuesday... Elevated Thunderstorm Risk. Wednesday and Thursday... Limited Thunderstorm Risk. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-231700- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan Holland to Whitehall MI 5 nm off shore to mid- line of lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 1149 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for portions of the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Monday... Limited Thunderstorm Risk. Tuesday... Elevated Thunderstorm Risk. Wednesday and Thursday... Limited Thunderstorm Risk. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
743 AM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 1 SSW OAK LAWN 41.70N 87.76W
06/22/2018 M4.13 INCH COOK IL COCORAHS
2 DAY TOTAL. 24 HOUR TOTAL IS 3.87 INCHES. 0.29 INCHES
OVERNIGHT.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
824 AM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM FLOOD 2 WSW SKOKIE 42.03N 87.78W
06/22/2018 COOK IL TRAINED SPOTTER
STANDING WATER/MINOR FLOODING ON OAKTON BETWEEN CALDWELL
AND CENTRAL IN MORTON GROVE AND NILES MAINLY IN RIGHT
LANE...PARTICULARLY AT INTERSECTION OF AUSTIN AND OAKTON.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
827 AM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD WOODRIDGE 41.74N 88.04W
06/22/2018 DUPAGE IL TRAINED SPOTTER
MINOR STREET FLOODING ON ROUTE 53 WITH A COUPLE INCHES OF
STANDING WATER...MAINLY IN THE RIGHT LANES.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1238 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HEAVY RAIN 1 WNW PARK RIDGE 42.02N 87.86W
06/22/2018 M3.19 INCH COOK IL COCORAHS
EVENT RAINFALL TOTAL. 0.65 INCHES IN THE PAST 6 HOURS UP
TO REPORT TIME. MINOR STANDING WATER IN BACKYARD. SOME
STANDING WATER IN LOW AREAS OF STREETS.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1250 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HEAVY RAIN 3 SSW CHICAGO 41.84N 87.65W
06/22/2018 M4.50 INCH COOK IL PUBLIC
EVENT RAINFALL TOTAL IN BRIDGEPORT NEIGHBORHOOD AT
HALSTED AND 31ST. RELAYED VIA TWITTER.
&&
RCThe Chicago radar (KLOT), 105 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
3 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall of 1.86 inches was measured in 2.5 hours.
Rainfall of 2.67 inches was measured in 90 minutes.
Rainfall of 1.25 inches was measured in 60 minutes.
Several roads were flooded with one to one and half feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763974, 763969, 763968, 763981.